Title

Toddlers requiring pediatric intensive care unit admission following at-home exposure to buprenorphine/naloxone

UMMS Affiliation

Department of Pediatrics

Publication Date

3-6-2011

Document Type

Article

Subjects

Administration, Oral; Buprenorphine; Child, Preschool; Drug Storage; Environmental Exposure; *Hospitalization; *Intensive Care Units, Pediatric; Medical Audit; Naloxone; Narcotic Antagonists; New England; Retrospective Studies; Risk Assessment; Severity of Illness Index

Disciplines

Pediatrics

Abstract

BACKGROUND: Sublingual buprenorphine is an alternative to methadone for office-based treatment of opioid dependence. Recent reports have examined a growing number of unintentional buprenorphine exposures in children resulting in significant toxicity, even after a single lick or taste of a sublingual tablet. Here, we report a series of unintentional buprenorphine exposures in toddlers over a 2.5-yr period that led to admission to the pediatric intensive care unit.

OBJECTIVES: The goals of this study were to determine: 1) the prevalence of symptomatic buprenorphine exposure in children <3 yrs of>age; 2) the severity of toxicity associated with such exposures; and 3) effective clinical interventions.

METHODS AND MAIN RESULTS: A retrospective case review was performed on records from the pediatric intensive care unit at an academic medical center located in the northeastern United States. Unintentional buprenorphine/naloxone exposure (n = 9) accounted for the largest single fraction of toxic ingestions among patients younger than 3 yrs within the study period (9/33, 27%). All exposures occurred at the child's place of residence (n = 9, 100%). Clinical signs of opioid toxicity were evident in all nine cases, with the most common symptom being drowsiness or lethargy (n = 9, 100%), followed by miosis (n = 6, 67%) and respiratory depression (n = 5, 56%). Six patients were effectively treated with naloxone (n = 6, 67%).

CONCLUSIONS: The increased use and similarity to candy of the current formulation of buprenorphine pose a special risk to children, especially toddlers. Buprenorphine exposure in children <3 yrs old can cause significant opioid toxidrome. Naloxone is an effective agent for reversal of>symptoms; however, given buprenorphine's high affinity and long action, higher doses or continuous infusion may be required. Adults on buprenorphine should be educated on the risks posed to young children in their household and the appropriate storage of medication.

DOI of Published Version

10.1097/PCC.0b013e3181f3a118

Source

Pediatr Crit Care Med. 2011 Mar;12(2):e102-7. Link to article on publisher's site

Journal/Book/Conference Title

Pediatric critical care medicine : a journal of the Society of Critical Care Medicine and the World Federation of Pediatric Intensive and Critical Care Societies

Related Resources

Link to Article in PubMed

PubMed ID

20921918

Share

COinS